Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 245, NWS Goodland, KS

August 26, 2003Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2003, 3:56 PM CDT for Graham County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 3:56 PM CDT (20:56 UTC)
Expired
Aug 26, 2003, 5:00 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 262056
SVRGLD
KSC065-262200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 500 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF HILL CITY...MOVING NORTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILL CITY AT 430 PM CDT
  BOGUE AT 455 PM CDT
  NICODEMUS AT 500 PM CDT

SMALL HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE
EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3920 9997 3909 9980 3947 9952 3953 9997

MWM

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:23 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 26, 3:23 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE AUG 26 2003

FORECAST CHALLENGES ARE POPS AND TEMPERATURES.

THE RIDGE CONTINUES OVER THE ROCKIES TONIGHT BUT THEN BREAKS DOWN
INTO ZONAL FLOW ACROSS THE CENTRAL PLAINS FOR THE REMAINDER OF THE
SHORT TERM PACKAGE. THE SURFACE TROUGH ALIGNED ACROSS NORTHWEST
KANSAS WILL BE THE FOCUS FOR A SLIGHT CHANCE OF THUNDERSTORM
DEVELOPMENT TONIGHT THROUGH THURSDAY. PRECIPITABLE WATER VALUES ARE
ABOVE AN INCH ACROSS THE FORECAST AREA FOR TONIGHT WITH VERY LIGHT
STEERING WIND. THE FORECAST INVERTED V SOUNDING INDICATES THAT SOME
OF THE RAIN WILL EVAPORATE BEFORE REACHING THE SURFACE WITH WEAKER
STORMS BUT SOME OF THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL. THERE IS ALSO POTENTIAL FOR STRONG DOWNBURST WIND WITH A
FEW OF THE STORMS. ON FRIDAY...THE SURFACE TROUGH SHIFTS EAST WITH
SURFACE HIGH PRESSURE/SUBSIDENCE MOVING INTO THE CENTRAL PLAINS. 850
TEMPERATURES ARE PROGGED TO COOL DOWN ABOUT 6 DEGREES C INTO THE
LOWER 20S. MAX TEMPERATURES IN THE LOW TO MID 90S LOOK GOOD FOR
WEDNESDAY/THURSDAY...MID TO UPPER 90S WILL BE POSSIBLE ON THURSDAY
IN THE EASTERN ZONES. A STRONGER AND COLDER PUSH FROM THE NORTH IS
ADVERTIZED FOR FRIDAY NIGHT. FORCING ASSOCIATED WITH THE FRONT AND A
TROUGH MOVING THROUGH SHOULD BRING A DECENT CHANCE OF SHOWERS AND
STORMS BUT WILL NOT BE OVERLY OPTIMISTIC SO SLIGHT CHANCE WILL DO
FOR NOW.

DAYS 4-7...MAJOR COOL DOWN STILL ADVERTIZED BY MRF ON SATURDAY AS
CANADIAN SURFACE HIGH BUILDS SOUTH INTO THE PLAINS. ONCE AGAIN WILL
BE CAUTIOUS WITH TEMPERATURES. COOL TREND IS ALREADY WORDED IN THE
FORECAST AND SEE NO REASON TO GO ANY LOWER THAN UPPER 70S ON
SATURDAY AT THIS TIME. THANKS FOR COORDINATION DDC. SOME MORNING
-TSRA MAY LINGER OVER THE SOUTHERN FORECAST AREA EARLY SATURDAY
MORNING NEAR FRONT. CANADIAN SURFACE HIGH BUILDS IN AS WELL AS
RIDGING ALOFT THROUGH SUNDAY. SURFACE HIGH DRIFTS EAST ALLOWING
TEMPERATURES TO WARM UP ABOUT 10 DEGREES AT 850MB MONDAY/TUESDAY.
FORECAST SHOULD BE DRY FROM LATE SATURDAY MORNING THROUGH MONDAY. ON
TUESDAY...SHORTWAVE ENERGY IN NORTHWEST FLOW WILL PROVIDE A CHANCE
FOR AFTEROON AND NIGHTTIME -TSRA ACROSS THE FORECAST AREA.

.GLD...NONE.

FS
Hazardous weather outlook, Aug 26, 9:07 AM CDT, 6 hours 49 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
807 AM MDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS WILL REMAIN MOIST AND UNSTABLE OVER MOST OF THE AREA.
NUMEROUS SURFACE BOUNDARIES AND AN UPPER LEVEL SHORTWAVE WILL ACT ON
THIS AIR MASS...AND PRODUCE SCATTERED THUNDERSTORMS. THE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 1 PM MDT (2 PM CDT). THE
THUNDERSTORMS WILL BE MOST NUMEROUS ALONG AND SOUTH OF A LINE FROM
SHARON SPRINGS TO RUSSELL SPRINGS TO HOXIE. BECAUSE OF AN
UNFAVORABLE WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE
ATMOSPHERE...THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER...DUE TO THE EXPECTED SLOW MOVEMENT OF THE STORMS...BRIEF
HEAVY RAINFALL WILL OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS WILL BE DRY WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER...AN
APPROACHING COLD FRONT AND AN UPPER LEVEL SHORTWAVE WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THURSDAY INTO
SATURDAY. SUNDAY AND MONDAY WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER/SMITH

In the hours before

Local storm report, Aug 26, 3:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT TUE AUG 26 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    BIRD CITY ARPT            KS   72 MPH TSTM GUST
08/25/03   CHEYENNE                       REPORTED BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.